Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 70, NWS Lake Charles, LA

May 14, 2008Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 14, 2008, 2:54 PM CDT for Beauregard Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2008, 2:54 PM CDT (19:54 UTC)
Expired
May 14, 2008, 3:30 PM CDT
In force
36 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Beauregard Parish, LA

The radar

The Lake Charles radar (KLCH), 55 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 7:50 AM CDTTornado WatchSPC7 hr
May 14, 2:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 141954
SVRLCH
LAC011-142030-
/O.NEW.KLCH.SV.W.0070.080514T1954Z-080514T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...RAGLEY...DRY CREEK...

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF RAGLEY...OR ABOUT 8 MILES NORTHEAST OF DE QUINCY...AND
  MOVING NORTHEAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONGVILLE BY 305 PM CDT...
  DRY CREEK BY 330 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN LOUISIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 300 PM CDT WEDNESDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA AND
SOUTHEAST TEXAS.

LAT...LON 3088 9311 3062 9298 3061 9314 3049 9314
      3044 9336 3048 9336 3059 9347
TIME...MOT...LOC 1954Z 236DEG 25KT 3057 9332

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:23 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 14, 11:23 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1123 AM CDT WED MAY 14 2008

.UPDATE...
UPDATED FORECAST TO INCLUDE HARDIN COUNTY WITHIN TOR WATCH 319.
ALSO BUMPED UP POPS AND SVR WORDING FOR INLAND SE TX ZONES AS
WELL. LARGE SUPERCELL RIGHT TURNING AND WILL AFFECT TYLER AND
HARDIN COUNTIES WITHIN THE NEXT HOUR. ALL OTHER PARAMETERS ON TRACK.

DML

&&

.PREV DISCUSSION... /ISSUED 1036 AM CDT WED MAY 14 2008/

UPDATE...
TOR WATCH 319 CONTINUES TILL 3 PM. LATEST TRENDS SHOW SVR/TOR TSTM
A COUPLE OF COUNTIES WEST OF AREA THAT COULD AFFECT INLAND SE TX
COUNTIES WITHIN A COUPLE OF HOURS IF THEY HOLD TOGETHER. STILL
EXPECT ADDITIONAL DEVELOPMENT WITHIN THIS WATCH AREA THROUGH THIS
AFTERNOON. BUMPED UP POPS TO 60% WITH HEAVY RAIN AND GUSTY WINDS
WORDING...AND LOWER TEMPS THERE A COUPLE OF DEGREES DUE TO THE
IMPENDING OVC DECK AHEAD OF THESE SVR TSTMS.

DML

MARINE...
SCEC CONTINUES FOR 20-60NM ZONES...FOR SEAS 4 TO POSSIBLY 6 FEET.

DML

PREV DISCUSSION... /ISSUED 807 AM CDT WED MAY 14 2008/

DISCUSSION...QUICK UPDATE TO THE FORECAST FOR NEWLY ISSUED
TORNADO WATCH ISSUED FOR THE TEXAS LAKES AND PART OF CENTRAL
LOUISIANA UNTIL 20Z OR 3 PM. TWEAKED POPS JUST A LITTLE FOR
TODAY...BUT OTHERWISE NO OTHER CHANGES.

PREV DISCUSSION... /ISSUED 552 AM CDT WED MAY 14 2008/

DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR ANALYSIS THIS
MORNING SHOWED UPPER RIDGE CENTERED NEAR THE TIP OF THE
YUCATAN...WITH A MEAN UPPER TROF AXIS FROM THE UPPER MIDWEST TO
THE DESERT SOUTHWEST. SHORTWAVE NOTED AT THE BASE OF THIS TROF
SPINNING TOWARD SOUTHWEST NEW MEXICO...WHILE SMALLER SCALE
PERTURBATIONS CONTINUE TO LIFT THROUGH THE SOUTHWEST FLOW ALOFT
BETWEEN THE UPPER TROF AND RIDGE.

AT THE SFC...LOW PRESSURE ANALYZED OVER SOUTHEAST NEW MEXICO WITH A
FRONTAL BOUNDARY EXTENDING TO THE EAST TO BETWEEN DALLAS AND
WICHITA FALLS...THEN NORTHEAST THROUGH SOUTHEAST OKLAHOMA AND ON
INTO MISSOURI.

KLCH 00Z RAOB SHOWED A PWAT OF 1.73 INCHES...WHICH IS FORECAST TO
CLIMB TO AOA 2 INCHES TODAY. THIS WOULD BE NEAR 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR.

SEVERAL CONVECTIVE CLUSTERS HAVE BEEN ONGOING ACROSS THE SOUTHERN
PLAINS THIS MORNING...GENERALLY WITHIN THE AFOREMENTIONED SOUTHWESTERLY
FLOW BETWEEN THE UPPER RIDGE TO THE SOUTH AND UPPER TROF AXIS TO
THE WEST.

THOUGH THERE IS CONFIDENCE IN THE OVERALL SYNOPTIC FORECAST FOR THE
NEXT FEW DAYS...THE DEVIL IS IN THE MESOSCALE DETAILS. SHORTWAVE OVER
SW NM PROGGED TO LIFT OUT AND FILL OVER THE NEXT 24 TO 36 HRS...WHILE
HEIGHTS SLOWLY FALL OVER THE AREA AS RIDGE TO THE SOUTH IS PROGRESSIVELY
ERODED. MEANWHILE...FRONTAL BOUNDARY WILL CONTINUE TO MAKE SLOW
BUT STEADY PROGRESS TO THE SOUTHEAST. MOIST AND GENERALLY UNCAPPED
AIRMASS WILL REMAIN IN PLACE TO THE SOUTH OF THE FRONTAL BOUNDARY
TODAY...WITH CONVECTIVE ACTIVITY DEPENDENT ALMOST ENTIRELY ON
DIFFICULT TO FORECAST MESOSCALE BOUNDARIES...WEAK PERTURBATIONS
MOVING THROUGH THE FLOW ALOFT...OR PROPAGATION/MOVEMENT OF UPSTREAM
CONVECTION INTO THE AREA.

INHERITED FORECAST HAD 30 TO 50 POPS FOR TODAY SOUTH TO
NORTH...AND THAT CONTINUES TO LOOK GOOD ABSENT ANYTHING CONCRETE
FOR ME TO HANG MY HAT ON...OTHER THAN TO SAY NORTHERN AREAS WILL
HAVE A BETTER SHOT BEING CLOSER TO THE RING OF FIRE.

SPC HAS AREA WITHIN SLIGHT RISK ON THE DAY ONE OUTLOOK...AND THAT
IS REASONABLE GIVEN THE SHEAR ENVIRONMENT. WILL ALSO HAVE TO BE
ALERT FOR LOCALIZED HEAVY RAINFALL/FLOODING EVENTS...SINCE THE
EXCEEDINGLY HIGH MOISTURE CONTENT OF THE ATMOSPHERE WILL RESULT IN
VERY EFFICIENT RAIN PRODUCING THUNDERSTORMS.

FOR TOMORROW...EVEN THOUGH THE SHORTWAVE WILL HAVE LIFTED
OUT...MEAN TROF AXIS WILL REMAIN TO THE WEST...KEEPING THE
SOUTHWESTERLY FLOW ALOFT IN PLACE. IN ADDITION...FRONTAL BOUNDARY
WILL CONTINUE DRAW CLOSER TO THE AREA THROUGH THE DAY...AND FINALLY
PROGRESSING THROUGH THE AREA THURSDAY NIGHT. LIKELY POPS ARE ON
TARGET AS THE AXIS OF CONVECTIVE DEVELOPMENT SHOULD SHIFT FARTHER
TO THE SOUTH. INCREASED RAIN CHANCES A LITTLE THURSDAY...AND
THURSDAY NIGHT WITH THE SURFACE BOUNDARY PASSING THROUGH. LEFT
FRIDAY ALONE FOR THE TIME BEING...THOUGH A LINGERING CHANCE MAY BE
WARRANTED OVER SOME INLAND AREAS IN ADDITION TO THE COASTAL WATERS
THAT ALREADY HAVE A SLIGHT CHANCE.

THE WEEKEND LOOKS FINE AS SFC HIGH PRESSURE SETTLES IN BEHIND THE
FRONT. FORECAST BEYOND THIS IS FRAUGHT WITH UNCERTAINTY...THOUGH I
GENERALLY FOLLOWED THE ECMWF...WHICH SHOWS A WARMING PATTERN EARLY
NEXT WEEK WITH MINIMAL RAIN CHANCES.

AVIATION...CLOUDS GENERALLY VFR TODAY...WITH PERIODS MVFR THIS
MORNING. SHRA/TSRA POSSIBLE TODAY...BUT LOW CONFIDENCE IN TIMING
AND PLACEMENT PREVENT INSERTING ANYTHING OTHER THAN VICINITY...EXCEPT
KAEX WHERE A PROB GROUP WAS USED FOR THIS AFTERNOON.

MARINE...MODEST SOUTHERLY FETCH WILL CONTINUE UNTIL FRONT PASSES
THROUGH COASTAL WATERS THURSDAY NIGHT INTO FRIDAY MORNING. HOISTED
SCEC FOR WATERS BEYOND 20NM FOR TODAY...AND WILL REMAIN NEAR THIS
THRESHOLD UNTIL FROPA. MODEST OFFSHORE FLOW WILL DEVELOP IN THE
WAKE OF THE FRONT...WITH WINDS AND SEAS BOTH SUBSIDING OVER THE
WEEKEND AS SFC HIGH PRESSURE PREVAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  85  76  85  65 /  50  30  70  50
KBPT  84  75  84  64 /  60  30  70  40
KAEX  82  73  83  61 /  60  40  70  40
KLFT  85  73  85  65 /  40  30  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BEAUREGARD...RAPIDES...AND VERNON.

TX...TORNADO WATCH UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...NEWTON...AND TYLER.

GM...NONE.
&&
Hazardous weather outlook, May 14, 6:03 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.

DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.

13

In the hours before

Local storm report, May 14, 12:41 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1241 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FUNNEL CLOUD     WARREN                  30.61N 94.41W
05/14/2008                   TYLER              TX   PUBLIC

            FUNNEL CLOUD BRIEFLY TOUCHED DOWN JUST OUTSIDE OF WARREN.
            PUBLIC REPORT RELAYED BY TYLER COUNTY S.O.

&&

DML
Special weather statement, May 14, 2:07 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
207 PM CDT WED MAY 14 2008

LAZ030-TXZ181-182-142000-
BEAUREGARD LA-NEWTON TX-JASPER TX-
207 PM CDT WED MAY 14 2008

..SIGNIFICANT WEATHER ALERT FOR BEAUREGARD PARISH..SIGNIFICANT
WEATHER ALERT FOR NEWTON AND JASPER COUNTIES UNTIL 300 PM CDT...

AT 206 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR BETWEEN CALL...FIELDS...AND
MERRYVILLE...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FIELDS BY 230 PM CDT
  BON WEIR BY 240 PM CDT
  MERRYVILLE BY 255 PM CDT
  SINGER AND JUNCTION BY 300 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

ERICKSON
Local storm report, May 14, 2:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
228 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             KROTZ SPRINGS           30.53N 91.75W
05/14/2008  E1.00 INCH       ST. LANDRY         LA   LAW ENFORCEMENT

            1 INCH HAIL REPORTED BY SAINT LANDRY SHERIFFS DEPARTMENT.

&&

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:42 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin33 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.